Migraine and Migraine Treatments

Do you find yourself having to take medication nearly daily to stop your headache or migraine pain in order for you to get through your day? Do you have to rely on your headache medication too much?
In order to help you, you must first understand when too much of a good thing is too much. Medications for migraine and headache need to be treated with respect, because the very thing that can help you can also cause your migraine or headache. If you are suffering with near daily headache, and if you find your headache or migraine returns after your medication has worn off, you may have a condition called ‘Rebound Headache.’
The next question begs, so how much is too much? Generally speaking, if you are taking medication on 10 days per month, or more to stop your headache pain, you are at risk of medication overuse. This is a bit of a generality; so let me be more specific. Symptomatic medications are medications that you take to stop the headache pain. These medications consist of Triptans, Ergotamines, Combination pain killers (i.e.: Tylenol 1,2, 3, or 4), Percocet, Excedrin, Acetaminophen (Tylenol), NSAIDS (Advil, Motrin), etc. The following gives you an idea as to whether you could be overusing:
a) Triptans (i.e.: Maxalt, Zomig, Amerge, Imitrex, Axert, Relpax, Zomig, Frova): If you are taking these medications more than 10 days month.
b) Ergotamines: (i.e.: DHE (Dihydroergotamine or Migranal) and Cafergot): If you are taking these more than 10 days per month.
c) Combination Pain Killers (i.e.: Tylenol 1, 2, 3, or 4): If you are taking these more than 10 days per month.
d) Percocet (oxycodone-acetaminophen): If you are taking these more than 10 days per month.
e) Excedrine: If you are taking more than 10 days per month.
f) NSAIDS/Acetaminophen (Advil, Motrin, Tylenol): If you are taking more than 15 days per month.
It is important to understand that you should never mix ergotamines with triptans because they both cause vasoconstriction (your blood vessels to narrow), and taking them together could cause serious medical problems.
The goal in medication use is to aim for at least 15 days per month were you do not take any medication to stop your headache or migraine pain. Therefore, you may have to pick which headache or migraine you treat. If you think you may be overusing, rest assured you are not the only one, and it is easy to get caught up taking more medication than you should to control your headaches. Overuse is not an addiction, it is using the medication more than is advisable, and by doing so, the medication is not as effective as it should be.
How do I stop overusing? You could stop overusing 3 ways:
1) Stop all at once or ‘cold turkey.’ This is okay if you are overusing Actaminophen, or NSAIDS, however, if you are overusing any combination drug with codeine, or a triptan, it is best to get advice from your medical doctor. Stopping medication with codeine may cause restlessness, irritability, anxiety, insomnia, sweating, nausea, muscle aches, and cramps. Your medical doctor has the means to help you through combination drug withdrawal.
It is vital to note that when the overused medication is stopped, the headaches usually become worse for a few days, or for as long as a few weeks. Don’t give up! Things will start to slowly get better and after a while you will start to have some headache free days. Be patient, be persistent, ask for help, and most of all be kind to yourself. To your health!